Alert archive / Wyoming / High Wind Watches in 2024
High Wind Watch 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 11, 2024, 3:24 AM MST for 4 counties in Wyoming. It took effect at Jan 11, 2024, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 3:24 AM MST (10:24 UTC)
- In effect from
- Jan 11, 2024, 11:00 PM MST
- Expired
- Jan 11, 2024, 1:49 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.4 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 10, 10:55 PM MST, 4 hours 29 minutes earlier. Its key messages:
- Strong winds will persist across the wind prone corridors of southeast Wyoming through late afternoon today. Another short lived high wind event Thursday night into Friday.
- Mountain snow continues, with high-elevation travel likely to remain very difficult or impossible for some time. Winter Storm Warnings remain in effect for the Snowy and Sierra Madre ranges through Thursday AM.
- Extremely cold temperatures and wind chill values are expected across much of SE Wyoming and the Nebraska Panhandle this weekend. A Wind Chill Watch has been expanded southward across the central Panhandle into the central southeast Wyoming plains.
- Widespread light to moderate snow expected Thursday as a cold front moves into the northern Nebraska Panhandle and Niobrara County in east central Wyoming. Winter Weather Advisories in effect 5AM through 5PM Thursday.
- Bitterly cold temperatures and wind chill values expected Saturday through Tuesday.
- Snow chances possible everywhere Saturday through Monday with the higher terrain likely seeing daily snow showers throughout the long term.
Area forecast discussion, Jan 10, 10:55 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1055 PM MST Wed Jan 10 2024
.KEY MESSAGES...
- Strong winds will persist across the wind prone corridors of
southeast Wyoming through late afternoon today. Another short
lived high wind event Thursday night into Friday.
- Mountain snow continues, with high-elevation travel likely to
remain very difficult or impossible for some time. Winter
Storm Warnings remain in effect for the Snowy and Sierra Madre
ranges through Thursday AM.
- Extremely cold temperatures and wind chill values are expected
across much of SE Wyoming and the Nebraska Panhandle this
weekend. A Wind Chill Watch has been expanded southward across
the central Panhandle into the central southeast Wyoming
plains.
- Widespread light to moderate snow expected Thursday as a cold
front moves into the northern Nebraska Panhandle and Niobrara
County in east central Wyoming. Winter Weather Advisories in
effect 5AM through 5PM Thursday.
- Bitterly cold temperatures and wind chill values expected
Saturday through Tuesday.
- Snow chances possible everywhere Saturday through Monday with the
higher terrain likely seeing daily snow showers throughout
the long term.
&&
.UPDATE...
Issued at 601 PM MST Wed Jan 10 2024
As winds aloft have decreased somewhat, and low level gradients
have weakened, winds have correspondingly subsided, therefore
the High Wind Warning was allowed to expire at 6 PM.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 230 PM MST Wed Jan 10 2024
Strong winds continuing this afternoon. Cheyenne ASOS hit 65
mph recently. Latest observations on Mesowest still showing wind
gusts in excess of 50 mph in warned areas. GFS 700-800mb winds
still up near 50kts at 21Z this afternoon. Decided to extend the
High Wind Warnings through 00Z this afternoon.
Current surface analysis showing a cold front approaching from
the north. Temperatures north of the front in the single digits
and teens. This front expected to move into the eastern half of
the CWA this evening and lay along the southern CWA Thursday.
Winds turn northeasterly behind the front. 700mb temperatures
fall significantly behind the front...from -12 to
-14C this afternoon...to -18 to -20C Thursday afternoon. Its
going to be much colder Thursday over what we are seeing today.
Forecast highs in the single digits across our northern zones
with upper teens in the southern Panhandle.
Mesoscale guidance in good agreement with widespread light snow
developing along and behind the front across the northern
Panhandle Thursday. Getting 3 to 5 inches of snow in this area
with high snow ratios and very cold temperatures. Decided on
issuing a Winter Weather Advisory for the northern Panhandle
into Niobrara County.
Perhaps our best shot for snow in the Snowy and Sierra Madre
Ranges tonight as upper shortwave moves into Carbon County
tonight. Continued the Winter Storm Warnings for these mountain
zones for another 6-10 inches of snow...on top of what they have
received already.
Arctic boundary moves into the area from the north Friday night
into Saturday. 700mb temperatures -26 to -30C from the GFS
behind the arctic front. Severely cold Friday night into
Saturday with overnight lows -10 to -21F across our eastern
zones. Northwest winds 10 to 15 mph result in windchill
temperatures of 30 to 40 below zero. Decided to expand the Wind
Chill Watches further south into the central Panhandle into
Goshen and Platte Counties. Likely going to need to expand
further south in later updates.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 230 PM MST Wed Jan 10 2024
Active weather with bitterly cold temperatures and wind chills
expected this weekend through much of the work week. Several swaths
of jet energy and vorticity maxima will traverse overhead Saturday
through the early portions of next week. Initially, on Saturday, a
broad upper-level trough will be positioned across much of the
northern and north central CONUS. Two strong jet streaks will be
positioned across western Montana/central Wyoming and across eastern
Oregon, southern Idaho, and western Utah. The second jet streak
drifts north and punches into central Wyoming by Saturday evening,
placing the CWA in a favorable location for enhanced synoptic lift.
This lift is coupled with modest 500mb cyclonic vorticity advection
and favorable 700mb and surface winds for upslope development along
the higher terrain. Mountain snow showers look very likely (80 to 90
percent) Saturday as upslope develops and the jet energy pushes into
the region. Even the lower elevations are expected to see some snow
with the evolution of the upper-level flow. Northwesterly flow
remains aloft advecting in relatively moist air and very cold
temperatures. Winds will be elevated Saturday with the highest
elevations and the Arlington wind prone zone at near high wind
criteria. 700mb temperatures will hover between -10C in the
southwestern CWA and -20C in the northeastern CWA, with winds across
the Panhandle approaching 10 to 15kts. Cold 700mb temperatures, cold
surface temperatures, and winds will lead to dangerous wind chill
values across the Nebraska Panhandle on Saturday. A Wind Chill Watch
is in effect for wind chill values between -30 and -40F across the
Panhandle. High temperatures Saturday expected to be in the single
digits and negative single digits east of the Laramie Range and well
into the 20s west of the Laramie Range. The arctic cold across the
Panhandle will delay slightly before finally dropping into southeast
Wyoming on Sunday.
A second swath of jet energy dives down into the western Montana,
central Wyoming, and northern Colorado on Sunday. While weaker than
the jet energy on Saturday, this swath of energy will continue to
enhance synoptic lift across the region with supporting 500mb CVA.
Snow showers continue to be possible to likely (20 to 60 percent)
across the lower elevations. Mountain snow shower persist Sunday
with the additional jet energy, CVA, and favorable winds for upslope
development. 700mb temperatures continue to drop across the CWA with
the entire region expected to see 700mb temperatures between -15 and
-25C. High temperatures Sunday are expected to be in the
single digits to negative single digits area-wide. Unfortunately,
winds will continue to persistent enough to lead to bitterly cold
wind chill values. Wind chill values will drop to -30 to -45 area-
wide, with the "warmest" wind chills west of the Laramie Range. Will
likely need to extend the Wind Chill Watch to include much of the
CWA, but will leave the final decision to the evening and overnight
shifts as there is still ample time between now and these bitterly
cold wind chills.
The last bit of additional jet energy pushes through the region
early Monday morning with northwesterly to westerly winds remaining
aloft. A swath of increased 500mb vorticity will traverse just
northeast of the CWA with only a few, small vorticity maxima
traversing overhead. 700mb temperatures begin to warm into the
single digit negative numbers with less favorable upslope flow
across the Sierra Madres and Snowies. Snow chances drop for Monday
and the remaining long term. Despite the warmer 700mb temperatures,
a snowpack will likely be present on the ground. This will prevent
temperatures from warming significantly. Highs on Monday are
expected to be in the positive single digits to positive teens
across the region, which will be much warmer than the previous day.
Winds chill values will likely remain bitterly cold Monday morning,
but gradually increase through the mid-morning and afternoon hours.
Wind chill values will likely remain in the negative teens until
Monday night when they drop back down towards the -20s. Overall, a
very cold start to the beginning of the week. Finally, an upper-
level ridge begins to develop and move into the western CONUS
Tuesday into Wednesday. Under this ridge, temperatures will begin to
increase towards near-normal.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1055 PM MST Wed Jan 10 2024
The first push of arctic air is just starting to push into Niobrara
county and northern Converse County at 05z to 06z. This arctic front
will continue to move south towards the I-80 corridor and into
Colorado between 15z and 18z Thursday. Snow will become more
widespread over the next few hours across western Nebraska with IFR
VIS and CIGS between 500 to 1500 agl. Snow should end by 00z Friday.
HAZARDS/WEATHER TRENDS: Periods of light snow will continue at KRWL
through 09z early Thursday morning as a band of snow pushes eastward
across southern Wyoming and into western Nebraska. A few snow
showers are expected at KLAR and KCYS with occasional MVFR
conditions in snow with brief IFR CIGS, but most of the steady snow
will remain north including KCDR, KAIA, and KBFF. IFR conditions
will begin across most of the western Nebraska between 06z and 10z,
but slightly delayed (~12z) at KSNY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM to 5 PM MST Thursday for
WYZ102.
Wind Chill Watch from Friday afternoon through Saturday
evening for WYZ101-102-107-108.
Winter Storm Warning until 5 AM MST Thursday for WYZ112-114.
NE...Winter Weather Advisory from 5 AM to 5 PM MST Thursday for
NEZ002-003-095-096.
Wind Chill Watch from Friday afternoon through Saturday
evening for NEZ002-003-019-021-095-096.
&&
UPDATE...RUBIN
SHORT TERM...GCC
LONG TERM...AM
AVIATION...TTHazardous weather outlook, Jan 10, 5:53 PM MST, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 553 PM MST Wed Jan 10 2024 NEZ020-054-055-WYZ103>106-109>111-113-115>119-120100- Banner County-Kimball County-Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 553 PM MST Wed Jan 10 2024 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Light snow will increase in areal coverage overnight with 1 to 2 inches of accumulation in some locations. A cold front will bring much colder temperatures. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The combination of very cold temperatures and windy conditions will make for some extremely cold wind chill temperatures for much of SE Wyoming and the Nebraska Panhandle over the weekend, especially during the overnight and early morning hours. Daily chances for snowfall and windy conditions will create continuous chances for blowing snow. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-120100- Sierra Madre Range-Snowy Range- 553 PM MST Wed Jan 10 2024 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT A Winter Storm Warning remains in effect with snow continuing. Expect additional snowfall accumulations of 5 to 10 inches. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The combination of very cold temperatures and windy conditions will make for some extremely cold wind chill temperatures over the weekend, especially during the overnight and early morning hours. Daily chances for snowfall and windy conditions will create continuous chances for blowing snow. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019-021-095-096-WYZ101-102-107-108-120100- Dawes County-Box Butte County-Scotts Bluff County-Morrill County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 553 PM MST Wed Jan 10 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Light snow will increase in areal coverage overnight with up to 1 inch accumulation. A cold front will bring much colder temperatures. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A Winter Weather Advisory is in effect for Thursday for Dawes, Sioux, Niobrara and Box Butte Counties. Snow is expected with total accumulations of 2 to 5 inches. A Wind Chill Watch is in effect for Friday night through Saturday evening for the entire area for wind chill temperatures possibly as cold as 45 degrees below zero. The combination of very cold temperatures and windy conditions will make for some extremely cold wind chill temperatures over the weekend, especially during the overnight and early morning hours. Daily chances for snowfall and windy conditions will create continuous chances for blowing snow. .Spotter information statement... Spotter activation will not be needed. Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:19 AM MST | Wind Chill Watch | CYS | Albany, Laramie, Platte | 11 hr |
| Jan 11, 3:19 AM MST | Wind Chill Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 5 days |
| Jan 11, 3:19 AM MST | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 50 hr |
| Jan 11, 1:49 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 34 hr |
Nearby
High Wind Watches in Wyoming, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.